Tornadoes · United States · Minnesota · 2011

EF0 tornado, Anoka Co Blaine Arpt to Ham Lake, Minnesota, May 22, 2011

From Anoka Co Blaine Arpt to Ham Lake, this EF0 tornado ran 0.2 miles across Anoka County on May 22, 2011, touching down at 2:52 PM CDT and reaching 30 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 22, 2011
Touchdown
2:52 PM CDT (19:52 UTC)
Lifted
2:53 PM CDT (19:53 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Anoka County
Touchdown point
45.248, -93.162
Lift-off point
45.251, -93.159
Record number
1105221352-01

What the Weather Service recorded

During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County. Another tornado occurred near Ham Lake, and another near Forest Lake that afternoon.

An EF-0 continued into Anoka County, and dissipated on the south side of the Blaine-Anoka County Airport. Damage was confined to several hangers on the airport grounds, that had their exterior walls damaged.

An EF-0 tornado briefly touched down near 155th Street Northeast, and County Highway 17 east of Ham Lake. Damage was confined to trees blown down and a few shingles ripped off homes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS MPX issued a tornado warning for this county at 19:24 UTC, 28 minutes before the tornado touched down, in force until 20:00 UTC.

The county was under a tornado watch, issued at 17:10 UTC and running to 21:08 UTC.

Issued (UTC)ExpiredProductOffice
17:10 UTC21:08 UTCTornado WatchMPX
19:10 UTC19:45 UTCTornado WarningMPX
19:24 UTC20:00 UTCTornado WarningMPX
19:45 UTC20:15 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 22, 1:10 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 22, 1:10 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT SUN MAY 22 2011

.UPDATE...

18Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...
STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION
OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING.
SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER
TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND
EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND
GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE
CYCLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK
INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY
ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN
ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS
FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO
WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE
WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER
POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING
TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG
GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E
ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG
WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT
QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE
TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE
AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z.
LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE
AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS
BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z.

STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY
AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE
OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY
EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT
FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR
RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER
50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY
SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA
AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN
AND SW CWA.

&&

.AVIATION.../18Z TAF ISSUANCE/

WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE
ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z
STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE
STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR
AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE
WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS
COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS
AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL
TERMINALS WILL BE AT LEAST MVFR.

KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z.
AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN
LIKELY IN THE 05Z TO 09Z WINDOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/MPG
Hazardous weather outlook, May 22, 1:13 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT SUN MAY 22 2011

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-231815-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...
WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE
LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR
SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON
SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

MNZ041>045-047>050-054>058-064-065-073-231815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO
THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 22, 2:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             WANAMINGO               44.31N 92.79W
05/22/2011  M1.50 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

SCHALLER
Local storm report, May 22, 2:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             FRIDLEY                 45.08N 93.26W
05/22/2011  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

            ALSO WIND DAMAGE TO GARDEN SHEDS AT HIGHWAY 100 AND 694

&&

SCHALLER
Local storm report, May 22, 2:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          FRIDLEY                 45.08N 93.26W
05/22/2011                   ANOKA              MN   LAW ENFORCEMENT

            51ST AND UNIVERSITY AVENUE...ROOF OFF HOUSE

&&

SCHALLER
Local storm report, May 22, 2:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     ST PAUL                 44.95N 93.10W
05/22/2011                   RAMSEY             MN   TRAINED SPOTTER

            SOUTH SIDE LAKE COMO

&&

SCHALLER
Local storm report, May 22, 2:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             5 SE RED WING           44.54N 92.53W
05/22/2011  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

MPG
Local storm report, May 22, 2:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     FRIDLEY                 45.08N 93.26W
05/22/2011                   ANOKA              MN   TRAINED SPOTTER

            CENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN

&&

SCHALLER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

7.9 hours before the tornado, 56 km from the path. May 22, 2011.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -103, lifted condensation level 981 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

4.1 hours after it, 56 km from the path. May 23, 2011.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -9, lifted condensation level 800 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1104 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Minneapls/Blaine (ANE), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:56 UTC60.860.870° 7 kt997
18:50 UTC62.660.890° 8 kt15995.6
18:56 UTC62.660.890° 7 kt995.6
19:45 UTC62.660.8210° 17 kt20995.6RA
19:55 UTC60.857.2160° 8 kt23995.3RA
20:50 UTC64.460.8210° 7 kt994.9
20:55 UTC64.460.8220° 7 kt994.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the touchdown began at 19:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:15 UTCTORNADOMinneapolisHennepin, MN*** 1 FATAL, 30 INJ *** THE ONE FATALITY OCCURRED AT THE INTERSECTION OF 37TH AND FREMONT AVENUE NORTH. TWO PERSON WERE REPORTED CRITICALLY INJURED.12 PEOPLE HAD MODERATE INJURIES AND 15 HAD MINOR INJURIES.
19:16 UTCTORNADOMinneapolisHennepin, MNTREES DOWN 21ST AND THOMAS NORTH
19:16 UTCTORNADOSt Louis ParkHennepin, MNDEBRIS CLOUD HIGHWAY 100 AND 394..SURFACE LEVEL ROTATION
19:23 UTCTORNADOBrooklyn CenterHennepin, MNAT HIGHWAY 694 OVER MISSISSIPPI RIVER
19:27 UTCTORNADOMinneapolisHennepin, MN29TH AND LOGAN NORTH
19:30 UTCHAIL 1FridleyAnoka, MNALSO WIND DAMAGE TO GARDEN SHEDS AT HIGHWAY 100 AND 694
19:34 UTCTORNADOFridleyAnoka, MN51ST AND UNIVERSITY AVENUE...ROOF OFF HOUSE
19:37 UTCFUNNEL CLOUDSt PaulRamsey, MNSOUTH SIDE LAKE COMO
19:45 UTCTSTM WND DMGFridleyAnoka, MNCENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN
19:45 UTCTSTM WND DMGMinneapolisHennepin, MNFOLLOWUP REPORT...SOUTH OF 12TH AND UPTON EXTENSIVE TREE DAMAGE SOME STRUCTURE DAMAGE AS WELL...APPEARS TO BE WIND NOT TORNADO DAMAGE
19:47 UTCTSTM WND DMGMinneapolisHennepin, MN12 TO 18 INCH TREE LIMBS DOWN IN THEO. WIRTH PARK...SPOTTER SAYS POSIBLE TORNADO
19:52 UTCTORNADO2 Ese Ham LakeAnoka, MNRATED EF-0. PATH LENGTH 0.2 MILE. TREES DAMAGED.
20:06 UTCFUNNEL CLOUDN HugoWashington, MNWALL CLOUD WITH SIGNIFICANT ROTATION SEEMS TO BE DROPPING FUNNELS
20:16 UTCTORNADOS Forest LakeWashington, MNSOUTH OF FOREST LAKE NEAR JCT 35W AND 35E
20:19 UTCTORNADO3 Ese Forest LakeWashington, MN
20:20 UTCFUNNEL CLOUDCentervilleAnoka, MNROTATING WALL CLOUD 35E AND CR14
20:23 UTCFUNNEL CLOUD5 Ene Forest LakeChisago, MN
20:25 UTCTSTM WND DMG4 E Ham LakeAnoka, MN1-2 FT DIA TREES DOWN..FLAG POLE SNAPPED IN HALF. TRREES BLOWN DOWN IN DIRRERENT DIRECTIONS. NARROW DAMAGE PATH. POSSIBLE TORNADO
20:25 UTCTORNADO2 Wsw Chisago CityChisago, MNCAUGHT ON VIDEO NR CR36 AND IVYWOOD TRAIL
20:31 UTCTSTM WND DMGMinneapolisHennepin, MNTORNADO DAMAGE REPORT OF ROOFS AND SECOND STORIES OF HOUSES MISSING OR DAMAGED.
20:40 UTCTSTM WND DMGHam LakeAnoka, MNMEDIUM TO SMALL BRANCHES DOWN...SHINGLES BLOWN OFF ROOFS
20:42 UTCFUNNEL CLOUDLindstromChisago, MN
20:49 UTCTSTM WND DMGForest LakeWashington, MNTORNADO DAMAGE..POLE BARN AND HOUSE WITH EXTENSIVE DAMAGE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 22, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 222:13 PM CDTEF1Hennepin, MN13.6880148$167 million
May 222:33 PM CDTEF1Price, WI to IA, MN3.3600$4,000
May 222:33 PM CDTEF2Howard, IA to MN28.72503$775,000
May 222:38 PM CDTEF0Lafayette, MO0.340$500
May 222:40 PM CDTEF2Iowa, IA3.975$250,000
May 222:54 PM CDTEF0Iowa, IA2.025$10,000
May 223:13 PM CDTEF0Bremer, IA0.130
May 223:16 PM CDTEF0Washington, MN2.675$50,000
May 223:25 PM CDTEF0Lafayette, MO0.150
May 223:37 PM CDTEF1Fayette, IA7.970$175,000
May 223:58 PM CDTEF0Lafayette, MO0.150$3,000
May 224:00 PM CDTEF1Barron, WI2.0300$200,000
May 224:01 PM CDTEF0Fayette, IA1.450$10,000
May 224:05 PM CDTEF2Houston, MN to WI13.8150$15 million
May 224:10 PM CDTEF0Labette, KS0.350
May 224:37 PM CDTEF1Jasper, IN0.333$25,000
May 224:47 PM CDTEF1La Crosse, WI8.2125$920,000
May 224:50 PM CDTEF1Saline, MO3.575$230,000
May 225:15 PM CDTEF2Monroe, WI64.58001$7.7 million
May 225:34 PM CDTEF5Joplin tornado, MO21.61,6001581150$2.8 billion
May 225:39 PM CDTEF0Price, WI1.1350$1,000
May 225:52 PM CDTEF0Price, WI1.1400
May 226:01 PM CDTEF0Price, WI2.1350$5,000
May 226:10 PM CDTEF2Newton, MO14.1800$1.0 million
May 226:20 PM CDTEF0Jack, TX0.050
May 226:25 PM CDTEF1Ogle, IL29.1200$150,000
May 226:26 PM CDTEF0Price, WI0.8275
May 226:28 PM CDTEF1Ogle, IL1.7200$50,000
May 226:33 PM CDTEF2Delaware, OK6.7800$1.0 million
May 226:40 PM CDTEF1Ogle, IL0.5100$50,000
May 226:42 PM CDTEF1Wagoner, OK3.5300
May 226:52 PM CDTEF3Delaware, OK to MO17.91,5504$2.0 million
May 226:55 PM CDTEF1Winnebago, IL2.750
May 226:59 PM CDTEF1Winnebago, IL0.950$15,000
May 227:10 PM CDTEF2Stone, MO15.7200$1.1 million
May 227:27 PM CDTEF1Cherokee, OK3.0250$70,000
May 227:33 PM CDTEF0Green Lake, WI0.430$1,000
May 227:47 PM CDTEF0Green Lake, WI4.250$5,000
May 227:50 PM CDTEF0Cherokee, OK0.150
May 228:13 PM CDTEF1Delaware, OK4.7400$25,000
May 228:14 PM CDTEF2Adair, OK4.5200$250,000
May 228:29 PM CDTEF0Delaware, OK1.0100
May 228:30 PM CDTEF2Delaware, OK2.935012$400,000
May 228:36 PM CDTEF1Delaware, OK1.7150
May 228:41 PM CDTEF0Renville, ND0.125
May 228:44 PM CDTEF1Delaware, OK0.5100
May 228:54 PM CDTEF1Benton, AR2.8450$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.